Florida, 2023

Hail and Damaging Wind in Florida, May 22, 2023

May 22, 2023 · NWS MLB · 2 events in 1 county or zone

A thunderstorm produced severe hail and a severe wind gust in Saint Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm produced severe hail and a severe wind gust in Saint Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 22, 1:51 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 22, 1:51 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
251 PM EDT Mon May 22 2023

...New MARINE, AVIATION...

.DISCUSSION...

...A Few Strong to Marginally Severe Storms This Afternoon...
...Periods of Heavy Rainfall with Localized Flooding Possible This
Week...

Current-Tonight...Winds will continue to transition onshore as the
sea breeze ventures further inland this afternoon. Radar continues
to show increasing coverage and intensity of showers and isolated
lightning storms early this afternoon and expect this trend to
continue thru late afternoon and early evening; especially with
additional mesoscale boundary collisions and eventual larger sea
breeze collision across the interior. A few strong to marginally
severe storms will be possible. Latest 15Z KXMR sounding shows a
PWAT of 1.99 inches and a 500 mb temp of -9.3C.

We continue to keep lowest PoPs near 50pct along the immediate St.
Lucie/Martin coasts, trending up to 60-70pct from Indian River-
Brevard-Volusia counties. Interior locales are forecast for 80-
90pct, mainly for this afternoon thru sunset. Storm steering flow is
light W/NW, but may also see some erratic movement, especially from
stronger boundary collisions late today. Some activity will drift
back toward the coast. Strongest storm impacts continue to be
frequent lightning strikes, torrential rainfall leading to minor or
nuisance flooding, especially if multiple rounds are received, small
hail - up to quarter-size in a storm or two, and gusty winds of 40
to 55 mph - with a storm or two possibly severe with winds to
around 60 mph.

Convective activity will gradually diminish thru late evening, with
some overnight potential continuing across Volusia/north Brevard
counties and perhaps a bit further inland northward. Overnight lows
generally in the 60s to L70s.

Previous Extended Forecast Discussion Slightly Modified...

Tue...A weak frontal boundary will sag south into central FL.
Combined with deep moisture and upper support, numerous slow moving
storms will develop through the afternoon. Rain chances will remain
high, peaking at 70-90 percent from mid aftn to early evening. Temps
aloft will cool to -9C as upper trough deepens over the Deep South,
leading to some strong to marginally severe storms and more rounds
of heavy rain with frequent lightning. Will hold off on a Flood
Watch for now. Max temps will range from the lower 80s along the
Volusia coast to the mid and upper 80s elsewhere.

Extended...Weak low pressure is forecast to develop over or near the
central FL east coast Wed along the stalled frontal boundary and
lift slowly away from the area late week. Deepening upper trough
over the eastern US evolves into a cut-off upper low over the
Southeast US this weekend in an anomalous blocking pattern. Further
cooling aloft and sufficient moisture will maintain scattered to
numerous PoPs through Fri with stronger storms capable of gusty
winds, hail and heavy rain. This sure looks like a kickstart to the
wet season but occasionally there have been some false starts.

Some drier air is expected to push into the area this weekend which
will decrease rain chances 30-40 percent Sat and 20-30 percent
Sunday. Afternoon highs are forecast to remain in the low to mid 80s
Wed-Fri warming slightly this weekend as precip coverage decreases.
Overnight lows in the mid to upper 60s.

&&

.MARINE...
Issued at 250 PM EDT Mon May 22 2023

Afternoon-Tonight...Higher coverage of shower and storms developing
over the local waters through the day and tonight, especially
north of Sebastian Inlet. Onshore wind component becoming light
and variable again late this evening and overnight; especially
with disruptions from convection. Speeds generally 6-12 kts. Seas
building to 3-4 ft late today offshore and up to 5 ft well
offshore Volusia coast overnight. Winds/seas locally higher invof
of storms. Other storm threats include frequent cloud-to-water
lightning strikes, small hail, torrential downpours, and gusty
winds in excess of 35 kts. Some activity may be offshore moving.

Previous Extended Marine Forecast Discussion Slightly Modified...

Tue-Fri...Frontal boundary sags south across central FL Tue then
weak low pressure is forecast to develop over or near the FL east
coast along this stalled boundary Wed. Expect a high coverage of
rain/storms in this unsettled pattern. Storms will produce locally
higher winds and seas. The sfc low is forecast to move NE and away
from the area late week resulting in a north wind flow over the
local waters. Winds will start easterly Tue around 10 knots becoming
variable same speeds Wed then E-N winds will spread southward Thu
behind the departing low with speeds 10-15 knots. Boating conditions
should become poor to hazardous Thu night/early Fri esp in the Gulf
Stream as north winds increase near 15 knots. Seas 3-5 ft Tue
(especially north of Sebastian Inlet), and continuing to build to 6
ft Wed night-Thu offshore north of Sebastian Inlet, then 7 ft Thu
night offshore (north of the Cape), and finally 7-9 ft Fri-Fri night
over the offshore waters and possibly near shore Volusia.

&&

.AVIATION...
(18Z TAFS)
Issued at 250 PM EDT Mon May 22 2023

An active weather pattern through this afternoon into the
evening, with VCSH/VCTS conditions across the area through 04Z.
TEMPOs at MCO/ISM/LEE/SFB for MVFR VIS/CIG reductions due to TSRA
and gusty winds up to 30 knots between 18 and 24Z. VFR conditions
forecast after showers and storms dissipate across the peninsula
overnight, with light and variable winds at all terminals.
Tomorrow morning, early VCSH development possible along the coast
starting around 13Z at DAB, 15Z at TIX/MLB, and 16Z at
VRB/FPR/SUA. Winds pick up out of the east along the coast and out
of the northwest across the interior at 5 to 8 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  70  83  69 /  70  60  90  60
MCO  87  71  86  70 /  90  60  90  50
MLB  86  72  86  71 /  70  60  80  70
VRB  88  71  87  70 /  60  60  80  70
LEE  86  71  87  70 /  90  30  90  40
SFB  85  70  86  70 /  90  50  90  50
ORL  88  72  88  72 /  90  50  90  50
FPR  86  72  86  70 /  60  50  80  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Sedlock
LONG TERM....Law
AVIATION...Tollefsen
Hazardous weather outlook, May 22, 9:15 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1015 AM EDT Mon May 22 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1015 AM EDT Mon May 22 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A disturbance across the Southeast, an increase in moisture, along
with the east and west coast sea breezes, will spark numerous
showers and lightning storms today. The greatest chance for stronger
storms is this afternoon and early evening, first over interior of
east central Florida before potentially affecting coastal
communities this evening as some activity drifts back toward the
coast. Besides torrential rainfall and frequent cloud-to-ground
lightning strikes, a couple of the storms could become severe, with
wind gusts approaching 60 miles per hour. Small hail is in play and
a storm or two could contain hail to quarter-size.

.FLOOD IMPACT...
Where repeated rounds of thunderstorms occur, localized rain
amounts up to 4 inches in a short time are possible. This could
lead to flooding of low-lying areas. If you encounter flooding,
remember: turn around, don't drown.

.RIP CURRENT IMPACT...
A Moderate risk of life-threatening rip currents continues at all
central Florida Atlantic coast beaches. Check with your local
beach patrol for additional information about ocean hazards.
Remember to swim only within sight of a lifeguard, and never enter
the ocean alone.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots from the strongest storms will affect
inland lakes, intracoastal waterways, and the near shore Atlantic
waters today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A series of disturbances will keep central Florida weather unsettled
for much of the work-week. Copious amounts of moisture will remain
in place, and weak low pressure may form close to Florida by the
middle of the week. As a result, numerous showers and lightning
storms are forecast. The strongest storms will be capable of
producing frequent cloud-to-ground lightning strikes, gusty winds
from 40 to 50 mph, and hail to quarter-size.

Locations that see repeated rounds of heavy rain will experience
localized flooding this week.

A Moderate risk of dangerous rip currents is expected to continue at
all central Florida Atlantic beaches this week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Sedlock

In the hours before

Special weather statement, May 22, 1:17 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT Mon May 22 2023

FLZ046-221845-
Seminole FL-
217 PM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of central Seminole
County through 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Jessup, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Oviedo, Winter Springs, Casselberry and Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2884 8127 2883 8123 2881 8121 2879 8120
      2880 8119 2868 8106 2861 8121 2861 8131
      2878 8137
TIME...MOT...LOC 1816Z 327DEG 11KT 2872 8125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law
Special weather statement, May 22, 1:26 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
226 PM EDT Mon May 22 2023

FLZ044-045-221900-
Northern Lake County FL-Orange FL-
226 PM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of central Lake and
northwestern Orange Counties through 300 PM EDT...

At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eustis, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apopka, Eustis, Tavares, Mount Dora and Mount Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2896 8167 2896 8166 2897 8166 2900 8163
      2886 8139 2867 8156 2876 8166 2878 8166
      2878 8168 2886 8176
TIME...MOT...LOC 1825Z 308DEG 9KT 2889 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law
Special weather statement, May 22, 2:08 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Mon May 22 2023

FLZ159-259-221930-
Coastal St. Lucie FL-Inland St. Lucie FL-
308 PM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern St.
Lucie County through 330 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tradition, or 12 miles west of Port Saint Lucie,
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Pierce, Tradition, Fort Pierce South and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2729 8065 2746 8057 2741 8036 2721 8047
TIME...MOT...LOC 1907Z 295DEG 9KT 2735 8054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law
Special weather statement, May 22, 2:48 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Mon May 22 2023

FLZ045-053-222015-
Osceola FL-Orange FL-
348 PM EDT Mon May 22 2023

...A strong thunderstorm will impact portions of southwestern Orange
and north central Osceola Counties through 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Kissimmee, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Kissimmee, Orlando International Airport, Buena Ventura
Lakes and East Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 2848 8133 2832 8117 2820 8139 2843 8152
TIME...MOT...LOC 1948Z 291DEG 12KT 2830 8139

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Law

The radar

The Melbourne radar (KMLB), 67 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Osceola

When
May 22, 3:14 PM EST
Where
Osceola County, 2.76 mi S of Peghorn
Measured
1.25 in hail
Reported by
Social Media
Coordinates
28.230, -81.320

Multiple videos posted to Twitter showed hail of an estimated 1 to 1.25 inches in diameter near Saint Cloud. Time estimated via radar.

Thunderstorm Wind, Osceola

When
May 22, 3:15 PM EST
Where
Osceola County, 1.84 mi SW of Peghorn
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
28.250, -81.340

Weatherflow site at Blissful Drive near Saint Cloud measured a 53 knot wind gust from the northeast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089594, 1089595.